Hail, Dade
- When
- May 26, 2:44 PM CST
- Where
- Dade County, 0.88 mi SE of Greenfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.410, -93.840
Mping report of quarter size hail.
A second round of severe thunderstorms occurred during the afternoon and evening on May 26, 2024. Supercell thunderstorms initialized over central Missouri and spread southward as rapid destabilization occurred along and east of Highway 65.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A second round of severe thunderstorms occurred during the afternoon and evening on May 26, 2024. Supercell thunderstorms initialized over central Missouri and spread southward as rapid destabilization occurred along and east of Highway 65. 40-55 knots of deep layer shear combined with steep mid-level lapse rates and sufficient instability primed the atmosphere to produce all modes of severe weather. This included hail up to 4 inches in diameter, which caused extensive damage to cars and roofs in Webster County, as well as damaging winds and flooding. Four tornadoes touched down, including an EF-2 tornado in Shannon County, and an EF-3 tornado in Howell and Shannon counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 26, 2:34 PM CST, 10 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Springfield MO
334 PM CDT Sun May 26 2024
.KEY MESSAGES...
- Severe thunderstorms are likely this afternoon/evening with
large hail up to tennis balls, damaging winds up to 80 mph,
and a few tornadoes possible. Chance of strong tornadoes along
and east of HWY 63.
- Flood Watch in effect until 1 AM for most of the area.
- Expect a bit calmer week with temperatures near seasonal
norms.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 326 PM CDT Sun May 26 2024
SPC has upgraded areas east of HWY 65 to a Moderate Risk for
today. Latest surface analysis shows a warm front draped over SW MO
following a boundary from JLN to BBG. Probability of lightning over
a band of showers just north of the front from Butler to Jefferson
City has started to increase. Storm initialization is expected
to start over central MO and will continue to spread southward.
Rapid destabilization is occurring for areas east of HWY 65.
Dewpoints are in the mid 70s with agitated cumulus taking over
most of the area. Our 19z special balloon sounding is showing
40-55 knots of deep layer shear, mid-level lapse rates of 8
degrees/km with 3000 J/kg of MLCAPE and 4300 J/kg of MUCAPE with
a weak cap.
With a primed atmosphere in place this afternoon, supercells will be
favorable over the next few hours especially as the cold front over
central OK continues to push east. All modes of severe weather are
possible with golf ball to tennis ball sized hail and 60-70 mph wind
gusts with these storms. A few tornadoes are possible especially for
southeastern MO for areas east of HWY 63. Any supercells that
get going in that area could produce a strong tornado or two
(EF2+). Storms have already begun to pop up in NE OK and central
MO. Convection is expected to continue through the afternoon
into the evening hours. Storms should be out of the area by
10pm-12am.
&&
.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 326 PM CDT Sun May 26 2024
On Monday expect a break in active weather with highs in the 80s,
another strong upper level wave will drop southeast over the upper
Mississippi valley region and into the Great Lakes region Tuesday
into Tuesday night. This will keep us in a northwest flow pattern
into the middle of the week with surface high pressure being
reinforced over the region. Dry and slightly cooler temperatures are
expected during this period.
High pressure will shift eastward during the end of the week and
will allow moisture to start creeping back into the area over the
western CWA with precipitation chances increasing over the area from
late in the week into the upcoming weekend(20-50%).
Temperatures in the later part of the long term will be near
seasonal norms.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1234 PM CDT Sun May 26 2024
VFR for the next couple of hours before thunderstorms start to
initiate this afternoon into the early evening hours. Have
included TEMPO groups for SGF and BBG as storms are expected
mostly east of I-49. Storms are expected to push east out of the
area before midnight. Then, VFR ceilings return.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch until 1 AM CDT Monday for MOZ055>058-067>071-
078>083-089>098-101>106.
&&
SHORT TERM...Soria
LONG TERM...Soria
AVIATION...SoriaHazardous Weather Outlook National Weather Service Springfield MO 533 AM CDT Sun May 26 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 533 AM CDT Sun May 26 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... Severe storms will continue to push across the eastern Ozarks this morning with the risk of tornadoes, damaging wind gusts up to 70 mph and up to golf ball size hail. In addition, heavy rain may produce some areas of flooding. Additional thunderstorm development will be possible later this afternoon ahead of a cold front. This will mainly be across areas east of US 65 and linger into the early evening hours. Damaging winds up to 60 mph, golf ball size hail and a isolated tornadoes will be possible with the afternoon thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms will be possible late in the week into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for areas mainly east of the US 65 corridor. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
Preliminary Local Storm Report
National Weather Service Springfield MO
1105 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM Flood 3 SSW Competition 37.45N 92.45W
05/26/2024 Wright MO Dept of Highways
Road closed due to flooding Route Z North
and Southbound (WRIGHT County).
&&
TEOPreliminary Local Storm Report
National Weather Service Springfield MO
1111 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM Flood 5 NNW Eagle Rock 36.61N 93.78W
05/26/2024 Barry MO Dept of Highways
Road closed due to flooding Route Z North
and Southbound (WRIGHT County).
&&
TEOPreliminary Local Storm Report
National Weather Service Springfield MO
1115 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM Flood 4 WNW Ava 36.97N 92.73W
05/26/2024 Douglas MO Dept of Highways
Road closed due to flooding Route Y West and
Eastbound (DOUGLAS County).
&&
TEOPreliminary Local Storm Report
National Weather Service Springfield MO
1148 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Flood 1 NNW Houston 37.33N 91.96W
05/26/2024 Texas MO Public
Sent a picture of Mineral road with water
over low water crossing.
&&
TEOPreliminary Local Storm Report
National Weather Service Springfield MO
1157 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM Flood 2 E Purdy 36.82N 93.89W
05/26/2024 Barry MO Dept of Highways
Road closed due to flooding Route C West and
Eastbound (BARRY County) Black creek..
&&
TEOThe Springfield radar (KSGF), 43 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
58 hail, 6 tornado, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Mping report of quarter size hail.
Report of tennis ball size hail northwest of Warsaw.
Mping report of hail 3 inches in diameter.
Mping report of golf ball size hail. Damage estimates for the Marshield area during this evening are included elsewhere in this report.
Report of ping pong ball size hail.
Report of ping pong ball size hail. Damage estimates for the Marshield area during this evening are included elsewhere in this report.
Report of tennis ball size hail.
Report of quarter size hail.
Mping report of quarter size hail.
Hail sizes between 2 to 4 inches were reported across areas that included Marshfield. 300 homes at an average of $32,000 suffered damages to siding, roofs and windows, and 350 cars were damaged, including many in commercial car lots that had their windows broken. Commercial properties were also impacted, with Marshfield Pizza Hut for example had skylight windows broken. This estimated damage summary includes reports from other locations in the Marshfield area during this event.
Mping report of ping pong ball size hail.
Report of quarter size hail.
Several photos of hail ranging between 3 to 4 inches in diameter just north of Marshfield. Damage estimates for the Marshield area during this evening are included elsewhere in this report.
Large hail stones measuring 2 to 3 inches in diameter were reported. A neighboring house's steel roof was damaged due to the hail stones.
Report of baseball size hail.
Report of ping pong ball size hail.
Mping report of golf ball size hail. Damage estimates for the Marshield area during this evening are included elsewhere in this report.
A swath of baseball to 3 inch size hail fell north of Lebanon.
Report of hen egg size hail.
Report of golf ball size hail.
Report of golf ball size hail.
Report of quarter size hail.
Report of quarter size hail.
Report of quarter size hail.
Report of half dollar size hail.
Report of ping pong ball size hail.
Report of tennis ball size hail near Vista.
Report of quarter size hail.
Report of golf ball size hail.
Report of quarter size hail.
Report of golf ball size hail.
Report of quarter size hail.
Report of quarter size hail.
Report of quarter size hail.
Report of quarter size hail.
Report of golf ball size hail.
Report of ping pong ball size hail.
Report of baseball size hail.
A NWS Storm Survey found that an EF-1 tornado with maximum wind speeds of 100 mph caused extensive tree damage with numerous trees uprooted or snapped in Wright County before the tornado continued into Texas County.
A NWS Storm Survey found that an EF-1 tornado with maximum wind speeds of 100 mph caused extensive tree damage with numerous trees uprooted or snapped. This tornado started north of Dawson in eastern Wright County and tracked east into Texas County where five outbuildings were heavily damaged or destroyed with two homes sustaining roof damage. The tornado lifted 7 miles southwest of Houston in Texas County.
Social media report of hail ranging from quarter to golf ball size hail 3 miles north of Edgar Springs.
Report of golf ball size hail.
NWS Storm Survey concluded that a low end EF-3 tornado with peak wind speeds near 140 mph started 7 miles west northwest of Mountain View in Howell County and travelled east for almost 13 miles before lifting north of Montier in Shannon County. This storm in Howell County severely damaged three homes and completely destroyed a manufactured home, damaged several businesses, and multiple outbuildings were also heavily damaged or destroyed before moving into Shannon County.
Report of quarter size hail.
Report of quarter size hail.
NWS Storm Survey concluded that a low end EF-3 tornado with peak wind speeds near 140 mph caused damage to homes and businesses in Howell County before moving into Shannon County and lifting north of Montier in Shannon County. The tornado in Shannon County uprooted or snapped numerous trees and damaged several outbuildings.
Highway U and Mount Union Church road was flooded over.
NWS storm survey concluded an EF2 tornado with peak winds near 125 mph started 2 miles northeast of Birch Tree and travelled east southeast for just over 3 miles before lifting 4 miles east of Birch Tree. The tornado crossed Highway 60 just east of County Road 421. This tornado removed the roof of one home and destroyed a saw mill. Numerous trees were also uprooted or snapped along the path of the tornado.
Golf ball size hail reported 2 miles north of Winona.
A NWS Storm Survey concluded that a brief EF-0 tornado with peak winds near 80 mph tracked east just to the north of Highway 60 between Birch Tree and Winona. The tornado travelled east just to the north of Highway 60 for less than a mile, uprooting or snapping several trees.
State Highway NN was closed due to flooding along Rocky Creek.
Report of quarter size hail and some trees down in the Timber area.
Some trees were reported down in the Timber area.
Report of ping pong ball size hail.
Report of golf ball size hail.
Report of half dollar size hail.
Report of quarter size hail.
Quarter size hail report from a NWS employee.
Report of half dollar size hail.
Report of half dollar size hail.
Social media report of quarter size hail in Nixa.
Report of two inch hail in Marionville.
Report of half dollar size hail.
Report of quarter size hail.
Report of quarter size hail near Bruner.
Golf ball size hail reported on West 14 Highway near Dogwood.
Photo of quarter size hail on Y 521 Highway west of Ava.
Flooding was reported at Boiling Springs Resort area near Big Piney River.
State Highway B was closed in eastern Texas County due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174306, 1174398, 1174378, 1174310, 1174317, 1174380, 1174348, 1174318, 1174314, 1175152, 1174327, 1174332, 1174395, 1175153, 1174379, 1174328, 1174326, 1174373, 1174334, 1174337, 1174341, 1174394, 1174344, 1174397, 1174351, 1174382, 1174396, 1174377, 1174383, 1174381, 1174384, 1174385, 1174388, 1174389, 1174390, 1174391, 1175151, 1174387, 1175165, 1175166, and more.